Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Having itchy arms. Having night hot sweats. Just started menopause. On fluoxetine for depression. Suggestions?

User rating for this question
Answered by

Practicing since : 2003
Answered : 649 Questions
Hi there, I am on fluoxetine 20mg XXXXXXX for depression. I currently have very itchy arms [I think its brachiordial purititus - please excuse spelling] because no rash and its on the outside of my arms and most likely triggered by this last summer. I am also 50yrs old and just starting menopause. I wanted to consider Nortriptyline at a low dose to stop the itching and also to help me sleep as I am up at nights with hot sweats. I understand that it interacts with fluoxetine and may be XXXXXXX Is there anything that you can recommend please? I am otherwise fit and healthy and on no other meds.

Many thanks XXXXXXX
Posted Wed, 26 Jun 2013 in General Health
Answered by Dr. R.G. Joshi 1 hour later

Thanks for writing to health care magic.

Brachioradial pruiritus is characterised by intense itching sensation on both arms.

It is a neurogenic itch syndrome. Exact cause is not known. But it is commonly associated with defect in cervical spine (like disc prolapse). It will be important to rule out any defect in your cervical spines. A simple x XXXXXXX and M.R.I.SCAN will help.

There is no definite treatment for brachioradial pruritus. Since it is associated with nerves, topical lignocaine will give good results. Acupuncture and physiotherapy also seems to be helpful.

Sun exposure seems to worsen the condition so avoid sun as far as possible.

Fluoxitine and nortriptyline have serious side effects and it will be better to avoid this combination.

Hydroxizine seems to have some role in brachiradial pruritus and it is also sedative, but again it has interactions with fluoxtene. You can talk to your doctor for this and start treatment under his observation.

I hope this will solve your query. In case you have any concerns, I will be happy to help you. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor